WebM&M Cases & Commentaries
WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly. Contribute by Submitting a Case anonymously.
Narrow Results Clear All
- Communication Improvement 9
- Education and Training 3
- Error Reporting and Analysis 1
- Human Factors Engineering 2
- Legal and Policy Approaches 1
- Logistical Approaches 1
- Quality Improvement Strategies 1
- Specialization of Care 3
- Teamwork 2
- Clinical Information Systems
- Alert fatigue 2
- Device-related Complications 1
- Discontinuities, Gaps, and Hand-Off Problems 4
- Identification Errors 1
- Interruptions and distractions 1
- Medical Complications 1
- Medication Errors/Preventable Adverse Drug Events 9
- Nonsurgical Procedural Complications 1
Jennifer Faig, MD, and Jessica A. Zerillo, MD, MPH; June 2018
Admitted to the oncology service for chemotherapy treatment, a woman with leukemia was noted to be neutropenic on hospital day 6. She had some abdominal discomfort and had not had a bowel movement for 2 days. The overnight physician ordered a suppository without realizing that the patient was neutropenic and immunosuppressed. Unaware that suppositories are contraindicated in neutropenic patients, the nurse administered the suppository. The patient developed a fever soon after receiving the suppository and required transfer to the intensive care unit for hypotension and management of septic shock.
Mary G. Amato, PharmD, MPH, and Gordon D. Schiff, MD; January 2018
Admitted for intravenous diuretic therapy and control of his atrial fibrillation, an older man was mistakenly given metoprolol tartrate instead of his home dose of extended-release metoprolol succinate. That night, he developed atrioventricular block, experienced a pulseless electrical activity cardiac arrest, and died. Review of the case identified problems in the human factors design in the computerized order entry system that contributed to the prescribing error.
John D. McGreevey III, MD; November 2016
A transition from paper orders to CPOE left out an important safety reminder, resulting in mismanagement of an elderly patient's low potassium and magnesium levels. This led to a fatal arrhythmia. The paper-based electrolyte order set had provided a reminder that magnesium replacement should accompany potassium replacement; however, in the computerized system, a separate order set was necessary for each electrolyte.
- Spotlight Case
Robert L. Wears, MD, PhD; October 2016
While attempting to order a CT scan with only oral contrast for a patient with poor kidney function, an intern ordering a CT for the first time selected "with contrast" from the list, not realizing that meant both oral and intravenous contrast. The patient developed contrast nephropathy.
Jerod Nagel, PharmD, and Eric Nguyen; October 2015
A woman who had recently had her left lung removed for aspergilloma presented to the outpatient clinic with pain, redness, and pus draining from her sternotomy site. She was admitted for surgical debridement and prescribed IV liposomal amphotericin B for aspergillus. Hours into the IV infusion, the patient developed nausea, vomiting, sweating, and shivering, and it was discovered that she had been given conventional amphotericin B at the dose intended for the liposomal formulation, representing a 5-fold overdose.
- Spotlight Case
Joseph I. Boullata, PharmD, RPh, BCNSP; April 2013
A 3-year-old boy hospitalized with anemia who was on chronic total parenteral nutrition was given an admixture with a level of sodium 10-fold higher than intended. Despite numerous warnings and checks along the way, the error still reached the patient.
- Spotlight Case
John Halamka, MD, MS; December 2011
While entering an order via smartphone to discontinue anticoagulation on a patient, a resident received a text message from a friend and never completed the order. The patient continued to receive warfarin and had spontaneous bleeding into the pericardium that required emergency open heart surgery.
Erika Abramson, MD, MS, and Rainu Kaushal, MD, MPH; September 2011
Antibiotics administration for an elderly man hospitalized for acute infection is delayed by more than 24 hours due to a mix-up and override in the computerized provider order entry system. However, none of the clinicians on the floor questioned the delay.
Annie Wong-Beringer, PharmD; December 2010
A patient on palliative chemotherapy was given intravenous vancomycin for methicillin-resistant staphylococcus aureus (MRSA), despite a rising creatinine level, and went into acute kidney failure.
- Spotlight Case
Beth Devine, PharmD, MBA, PhD; April 2010
A medication dispensing error causes nausea, sweating, and irregular heartbeat in an elderly man with a history of cardiac arrhythmia. Investigation reveals that the patient was given thyroid replacement medication instead of antiarrhythmic medication.
William W. Churchill, MS, RPh; Karen Fiumara, PharmD; April 2009
A powerful anti-clotting medication is ordered for a patient admitted for coronary intervention. Due to a forcing function in the computer order entry system, the intern enters an arbitrary maintenance infusion rate, assuming that the pharmacy will fix it if it is wrong. The pharmacy dispenses it as written, and the nurse administers it—underdosing the patient by a factor of 40.
Russ Cucina, MD, MS; July 2006
Despite full documentation and a wristband regarding her severe food allergy, an inpatient is advertently fed eggs and suffers an allergic reaction.
Jeffrey M. Pearl, MD; Nancy E. Donaldson RN, DNSc; July-August 2005
A nurse preparing a patient for transfer out of the ICU discovers the guidewire used for central line placement (1 week earlier) still in the patient's leg vein.
Mark V. Williams, MD; July 2004
A man sent for a Holter monitor inadvertently arrives at the allergy clinic and receives a skin test instead.
Tom Bookwalter, PharmD; June 2004
A woman given is found cyanotic on morning rounds. Her methemoglobinemia is determined to be from a roughly 7-fold overdose of dapsone.
Eran Kozer, MD; June 2003
A boy given an overdose of nifedipine rather than its extended-release (XL) form suffers dangerous hypotension.